Nevada, 2014Flash Flood in Nevada, August 10, 2014
August 10, 2014 · NWS LKN · 1 event in 1 county or zone
Thunderstorms with heavy rain caused flash flooding and debris flows across alternate State Route 93 near Lages Station.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with heavy rain caused flash flooding and debris flows across alternate State Route 93 near Lages Station.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 10, 1:00 AM PST, 13 hours 45 minutes earlier.
Area forecast discussion, Aug 10, 1:00 AM PST, 13 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
200 AM PDT SUN AUG 10 2014
.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS NEVADA EACH AFTERNOON AND EVENING THROUGH TUESDAY.
&&
.SHORT TERM...TODAY AND MONDAY.
COMPACT UPPER LOW, INVISIBLE ON IR IMAGERY, IS CLEARLY SEEN ON
WATER VAPOR IMAGERY THIS MORNING SPINNING JUST OFF SAN FRANCISCO
BAY. MONSOON MOISTURE AND VARIOUS WEAK DISTURBANCES CONTINUE TO
BE TRANSPORTED NORTHWARD INTO NEVADA AHEAD OF THIS FEATURE, AND
THIS WILL KEEP THE DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS GOING
THROUGH TUESDAY.
TODAY...UPPER LOW ON THE CALIFORNIA COAST WILL MOVE LITTLE, IF
ANYTHING IT WILL RETROGRADE BACKWARDS INTO THE PACIFIC A BIT. AS
SUCH, FORCING FOR CONVECTION WILL NOT BE VERY STRONG TODAY,
KEEPING MOST THUNDERSTORM COVERAGE ISOLATED AND RELATED TO TERRAIN
CIRCULATIONS. THE EXCEPTION TO THIS IS EXPECTED TO BE ACROSS
HUMBOLDT AND ELKO COUNTIES, WHERE GFS FORECASTS LIFTED INDEX OF
-3C WIDESPREAD BY NOON, AND STORM COVERAGE WILL BE MORE EXTENSIVE
IN THE SCATTERED CATEGORY. GFS FORECASTS RATHER HEALTHY PW NEAR
ELKO/SPRING CREEK THIS AFTERNOON, WHERE SOME STORMS MAY PRODUCE
BRIEF HEAVY RAINS AND GUSTY OUTFLOW WINDS, PARTICULARLY NEAR THE
RUBY MOUNTAINS. THE LOWEST THUNDERSTORM COVERAGE IS EXPECTED FROM
EUREKA TO NEAR TONOPAH THIS AFTERNOON, WITH MUCH LOWER PW NEAR
0.50 INCH AND MUCH LESS INSTABILITY. HIGH TEMPERATURES THIS
AFTERNOON RANGING FROM THE MID 80S IN EASTERN NEVADA VALLEYS, TO
THE MID 90S IN THE WARMEST VALLEYS OF HUMBOLDT COUNTY.
MONDAY...MOISTURE QUALITY CONTINUES TO IMPROVE, WITH PW AT OR
ABOVE 0.75 INCH ACROSS THE CWA, NEAR ONE INCH ACROSS THE SOUTHERN
AND WESTERN ZONES. COMPACT LOW ON THE CALIFORNIA COAST WILL AGAIN
MOVE LITTLE MONDAY, MEANDERING NEAR SAN FRANCISCO. HOWEVER,
VARIOUS MODELS, THE 00Z NAM AND ECMWF IN PARTICULAR, DEPICT A
STRONG SHORTWAVE OR VORT MAX THAT WILL ROTATE AROUND THE LOW,
ARRIVING IN WESTERN NEVADA BY 5 PM MONDAY. THIS DISTURBANCE WILL
INTERACT WITH THE IMPROVED MOISTURE AND INSTABILITY, TO IMPROVE
THUNDERSTORM COVERAGE ON MONDAY. BOTH 00Z NAM/ECMWF PLACE STRONG
QPF SIGNALS OVER THE CWA MONDAY AFTERNOON, AND INCREASED POP GRIDS
ACCORDINGLY. BULK SHEAR BEGINS INCREASING TO 20-30 KTS MONDAY, SO
SOME STRONGER STORMS CERTAINLY POSSIBLE, BUT IT APPEARS THE DAY
WITH THE HIGHEST RISK OF SEVERE WEATHER (MAINLY DAMAGING WINDS)
WILL BE ON TUESDAY. CERTAINLY, WITH PW APPROACHING OR EXCEEDING
ONE INCH BY MONDAY EVENING, SOME STORMS WILL PRODUCE LOCALLY VERY
HEAVY RAINFALL. STRONGER FLOW AND STORM MOTION SHOULD DIMINISH THE
FLASH FLOOD THREAT SOME, BUT INTENSE RAINFALL RATES MAY
COMPENSATE. WILL NEED TO MONITOR THE FLOODING THREAT FOR MONDAY
WITH MANY SOILS STILL QUITE MOIST.
TURNER
.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. MODELS ARE FINALLY
IN AGREEMENT WITH LOW CENTER WHICH IS NEAR THE SF BAY AREA MONDAY
NIGHT. THE LOW WEAKENS AND EJECTS NORTHEAST INTO EXTREME WESTERN NV
AND EVENTUALLY DISSIPATES. MODELS ARE ALSO IN FAIRLY GOOD
AGREEMENT WITH THE OVERALL PATTERN THROUGH THE PERIOD. MODELS
KEEPING BEST CHANCE FOR PRECIPITATION AND THUNDERSTORMS OVER
EASTERN NV MONDAY NIGHT INTO TUESDAY WHERE THERMAL TROF LOCATED.
EXPECT DRYING FROM THE WEST LATE TUESDAY AFTERNOON. NEXT UPSTREAM
TROF MOVES ALONG THE WEST COAST TUESDAY NIGHT WITH THE LOW CENTER
IN OREGON BY WEDNESDAY AFTERNOON. LOOKS LIKE THE CWA RETURNS TO
THE NORMAL WEATHER PATTERN AS THE TROF BRINGS IN A DRY AND STABLE
AIRMASS WEDNESDAY NIGHT THROUGH SATURDAY. WEAK DRY NW FLOW
DEVELOPS OVER NV SATURDAY ALLOWING TEMPERATURES TO RETURN TO THE
UPPER 80S AND LOWER 90S.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MOST OF
NORTHERN AND CENTRAL NEVADA THROUGH SUNDAY WITH BEST CHANCE FOR
VCTS OVER EASTERN NEVADA...KELY AND KEKO.
&&
.FIRE WEATHER...ISOLATED TO SCATTERED CONVECTION WILL CONTINUE
EACH AFTERNOON AND EVENING, WITH LAL OF 3-4. THUNDERSTORM COVERAGE
IS EXPECTED TO INCREASE WITH TIME TODAY THROUGH TUESDAY, AS
PACIFIC LOW PRESSURE APPROACHES NEVADA. PW REMAINS QUITE LOW
ACROSS CENTRAL NEVADA TODAY, WITH ISOLATED DRY LIGHTNING STRIKES
EXPECTED MAINLY ACROSS FWZ 457. PW CLIMBS TO 0.75 OR HIGHER ACROSS
NEVADA MONDAY, FOR WET STORMS FOR ALL FWZ. INDEED, LOCALLY HEAVY
RAINFALL AND FLOODING POTENTIAL WILL ACCOMPANY SOME STORMS MONDAY
AFTERNOON AND EVENING. SCATTERED STRONG TO SEVERE THUNDERSTORMS
ARE EXPECTED ACROSS EASTERN NEVADA TUESDAY, AS THE PACIFIC LOW
PRESSURE SYSTEM EJECTS ACROSS NW NEVADA. STRONGEST CONVECTION ON
TUESDAY WILL PRODUCE OUTFLOW WINDS TO 60 MPH.
TURNER
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
99/87/87/99
Hazardous weather outlook, Aug 10, 7:15 AM PST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
815 AM PDT SUN AUG 10 2014
NVZ030-031-033>041-111515-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
815 AM PDT SUN AUG 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.
.DAY ONE...TODAY AND TONIGHT.
ANOTHER ROUND OF THUNDERSTORMS THIS AFTERNOON...ESPECIALLY ACROSS
EASTERN AND NORTHERN NEVADA. A FEW STORMS COULD BE STRONG ONCE
AGAIN WITH HIGH WINDS GUSTS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
AN UPPER LEVEL LOW OFF THE CALIFORNIA COAST WILL SET-UP THE REGION
FOR THE POSSIBILITY OF STRONG THUNDERSTORMS AND EVEN A FEW SEVERE
STORMS ON MONDAY AND TUESDAY NEXT WEEK. MOISTURE WILL BE ON THE
INCREASE FROM ARIZONA AS STRONG SOUTHERLY FLOW DEVELOPS ACROSS
THE REGION. IN ADDITION THE UPPER LEVEL LOW WILL PROVIDE AMPLE
INSTABILITY AND SHEAR TO HELP AID ORGANIZED CONVECTION. CONFIDENCE
IS STILL LOW AT THIS POINT DUE TO THE POSSIBILITY OF MID-LEVEL
CLOUDS ON BOTH DAYS INHIBITING DAYTIME HEATING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
In the hours before
Special weather statement, Aug 10, 12:28 PM PST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
128 PM PDT SUN AUG 10 2014
NVZ031-039-102115-
NORTHERN ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-
128 PM PDT SUN AUG 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 215 PM
PDT...
AT 130 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PEQUOP SUMMIT...MOVING NORTH AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
RURAL EASTERN ELKO COUNTY...
&&
LAT...LON 4122 11482 4124 11449 4102 11452 4100 11470
TIME...MOT...LOC 2028Z 167DEG 9KT 4106 11464
JR
Special weather statement, Aug 10, 12:55 PM PST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
155 PM PDT SUN AUG 10 2014
NVZ035-039-102145-
SOUTH CENTRAL ELKO COUNTY NV-WHITE PINE COUNTY NV-
155 PM PDT SUN AUG 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 245 PM PDT...
AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAGES JUNCTION...MOVING NORTH AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
LAGES JUNCTION...
RURAL NORTHERN WHITE PINE COUNTY...
RURAL SOUTHEASTERN ELKO COUNTY...
&&
LAT...LON 4023 11477 4021 11444 4001 11460 4002 11469
TIME...MOT...LOC 2055Z 195DEG 17KT 4007 11463
JR
Special weather statement, Aug 10, 1:07 PM PST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
207 PM PDT SUN AUG 10 2014
NVZ035-102145-
WHITE PINE COUNTY NV-
207 PM PDT SUN AUG 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE COUNTY
UNTIL 245 PM PDT...
AT 206 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SLOW MOVING THUNDERSTORM BETWEEN SCHELLBOURNE AND TIPPETS ROAD IN
NORTHEASTERN WHITE PINE COUNTY.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
TIPPETS ROAD...
&&
LAT...LON 3996 11417 3977 11420 3983 11468 3999 11465
TIME...MOT...LOC 2104Z 268DEG 10KT 4010 11442 3966 11439
JR
Special weather statement, Aug 10, 1:34 PM PST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
234 PM PDT SUN AUG 10 2014
NVZ034-102200-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-
234 PM PDT SUN AUG 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 300 PM
PDT...
AT 231 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF LEE...OR JUST OVERHEAD NEAR
LAMOILLE CANYON...MOVING NORTHWEST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE
WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
LAMOILLE CANYON...
RURAL SOUTHERN ELKO COUNTY...
RURAL CENTRAL ELKO COUNTY...
&&
LAT...LON 4063 11557 4074 11533 4056 11533 4051 11540
TIME...MOT...LOC 2133Z 151DEG 12KT 4059 11539
86
Special weather statement, Aug 10, 1:47 PM PST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
247 PM PDT SUN AUG 10 2014
NVZ033-035-039-102230-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-WHITE PINE
COUNTY NV-
247 PM PDT SUN AUG 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN WHITE PINE AND
EXTREME SOUTHEASTERN ELKO COUNTIES UNTIL 330 PM PDT...
AT 242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF LAGES JUNCTION...MOVING
NORTH AT 25 MPH. THIS STORM WILL IMPACT ALTERNATE HIGHWAY 93 UP TO
25 MILES NORTHEAST OF LAGES JUNCTION NOW THROUGH 3:30 PM PDT.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
ALTERNATE HIGHWAY 93 FROM LAGES JUNCTION NORTHEAST 25 MILES.
RURAL SOUTHEASTERN ELKO COUNTY...
RURAL NORTHEASTERN WHITE PINE COUNTY...
&&
LAT...LON 4030 11461 4029 11425 4002 11442 4005 11459
TIME...MOT...LOC 2144Z 194DEG 20KT 4012 11448
JR
Special weather statement, Aug 10, 2:06 PM PST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
306 PM PDT SUN AUG 10 2014
NVZ034-038-102230-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTHWEST ELKO COUNTY NV-
306 PM PDT SUN AUG 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 330 PM
PDT...
AT 304 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF SPRING CREEK...MOVING NORTH AT
10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
SPRING CREEK...
RURAL CENTRAL ELKO COUNTY...
&&
LAT...LON 4074 11568 4073 11549 4063 11553 4064 11563
TIME...MOT...LOC 2206Z 179DEG 9KT 4066 11557
86
Flash Flood, White Pine
- When
- August 10, 2:45 PM PST to 3:45 PM PST
- Where
- White Pine County, 4.29 mi E of Lages Station to 3.22 mi ENE of Lages Station
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.060, -114.520
Thunderstorms with heavy rain caused flash flooding on alternate State Route 93 near Lages Station. A 2 mile section of the highway was flooded and a car was washed off the road. Partial washouts on dirt roads in the area were observed. Damages are estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 10, 20142 deaths · 4 events
- Heavy Rain in Guam, August 10, 20141 death · 1 event
- Heat in Nevada, August 10, 20141 death · 1 event
- Flash Flood in New Mexico, August 10, 2014$250,000 · 1 event
- Flash Flooding and Flooding in Kentucky, August 10 to 11, 2014$85,000 · 11 events
- Damaging Winds in Texas, August 10, 2014$88,000 · 65 kt wind · 5 events
- Flash Flooding in Georgia, August 10, 2014$13,000 · 2 events
- Drought in Texas, August 10 to 31, 20145 events
- Flash Flood and Damaging Winds in Alabama, August 10, 2014$500 · 52 kt wind · 4 events
- Flash Flooding in Colorado, August 10, 20144 events
- Damaging Winds in Texas, August 10, 2014$6,000 · 67 kt wind · 4 events
- Flash Flooding in South Carolina, August 10, 2014$3,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540867.